Hail, Carroll
- When
- May 8, 4:54 PM EST
- Where
- Carroll County, 0.55 mi E of Cana
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.580, -80.660
Hail of 1.00 inch in diameter was observed for about 10 minutes.
A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon. Moderate instability with MUCAPE in the 1000-1500 J/kg, and 0-6km shear was between 35-40 knots, with lapse rate increasing to 7 C/km by the afternoon, so all parameters for severe weather were favorable, and both wind damage and hail were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 1:19 PM EST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 219 PM EDT Thu May 8 2025 .SYNOPSIS... Storms will be strong to severe this afternoon and evening, containing hail and potential for damaging wind gusts. The actual cold front will cross the area Friday, temperatures cooling for the weekend. Another storm system will cross the region early next week, providing the opportunity for a widespread wetting rain Monday into Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 145 PM EDT Thursday... Key Messages: 1) Severe storms will be possible late this afternoon and evening. 2) Front will cross the area tomorrow and another round of storms are possible. A small area of continued convection, now moving out of the New River Valley has now begun to weaken. This cluster of rain and embedded storms have allowed for some stabilization across southwest Virginia and into the New River Valley. This will be the zone of uncertainty for later this afternoon and evening if there is enough destabilization for renewed convection. Further outside of this zone, into North Carolina and into the Virginia Piedmont, better confidence for storm coverage by the evening since this region has not been worked over by morning convection. Dewpoints in the 50s along with the afternoon warmth should still lead to moderate instability with MUCAPE in the 1000-1500 j/kg range by mid- afternoon. 0-6km shear is forecast between 35-40 kts and lapse rates increase to about 7 C/km. This sort of environment is expected to support a combination of thunderstorm clusters and supercells capable of producing large hail, damaging wind gusts and isolated tornadoes. The upper disturbance is expected to exit the forecast area by midnight, still leaving us in the warm sector ahead of the approaching cold front which is expected to move southeast from the Great Lakes and through the Ohio Valley and northern Mid- Atlantic overnight. This feature will maintain the threat of some light showers through the late night, but nothing significant. This front will continue to sink southeast through the day Friday. The progression of the front appears that it will be slow enough that another round of strong to severe storms will be possible across the Virginia and North Carolina Piedmont on Friday afternoon. Storms will once again be capable of strong damaging winds and hail. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Key Messages: 1) Quiet and dry weather expected for the weekend. 2) Temperatures remain slightly below average through the period. As the front pushes off to the south, a few stray showers may linger early Friday night across the piedmont before clearing out overnight. High pressure ridges in across the area, keeping dry and quiet conditions in place through the weekend. Some wedging is expected to take place on Sunday, with a more easterly flow keeping cool and cloudy weather over the area. Due to the wedge and frontal passage, it will be a pleasant weekend, with no chance of rainfall, as models now have the frontal boundary moving far enough to our south that any rainfall should remain south of our area. As previously mentioned, the synoptic setup will keep temperatures slightly below average, with highs for both days this weekend in the low 60s to mid 70s. Lows will be in the 40s/50s each morning, though the highest elevations on Saturday morning could dip down into the upper 30s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Key Messages: 1) An upper low lingers across the area next week, with rain chances possible each day. 2) Cool temperatures early next week, slowly warming up by the end of the week. The quiet weather ends on Monday as a cutoff upper-level low over the southern Mississippi Valley begins to drift north then northeast. The associated surface low along the Gulf Coast will also track northeast and into our area Monday night. The southerly flow aloft will drive in moisture from both the Atlantic and Gulf, increasing rain chances Monday afternoon into Tuesday. Widespread rainfall is expected across the RNK CWA, with Tuesday seeing the best coverage of rainfall. Although the deepest moisture moves through late Tuesday, the upper-low will continue to linger over the area through most of the week, keeping showers and storms possible each day, particularly in the afternoon with the aid of diurnal heating. PoP chances reduce by Thursday, to around 30% as the low begins to move out of the area with a more summertime convection setup moving back in for the late week as high pressure to our south will keep a southwesterly flow of moisture in the area. Temperatures steadily rise through the week, with 60s/70s on Monday rising into the 70s/80s by Thursday, due to southwesterly flow. Lows remain consistent each morning, in the 50s/60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... VFR across the region this afternoon ahead of an approaching storm system. Areas of storms are expected to develop late afternoon and evening and could contain hail and strong gusty winds. Outside of thunderstorms VFR will be the prevailing category, but sub VFR will be likely within thunderstorms. Highest probability of storms will exists from about 5pm through 10pm. With plenty of low level moisture and areas of rain expected, fog development seems likely overnight, thus expecting most, if not all terminals, so see sub VFR through the overnight hours. Some slight improvement through Friday morning, but MVFR cigs could linger through the end of the valid 24 hour TAF period. EXTENDED AVIATION OUTLOOK... A cold front will pass through the area Friday associated with scattered showers. Clearing behind the front will bring improvement in flight conditions for the weekend. A surface low pressure system makes its way to the Mid- Atlantic to provide widespread precipitation (and sub-VFR conditions) early next week. There is potential for an extended period of rain and low cigs late Monday through early Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...JCB LONG TERM...JCB AVIATION...BMG
Hazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EDT Thu May 8 2025 VAZ018>020-022>024-034-035-045>047-058-059-WVZ043-044-507-508-091830- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 219 PM EDT Thu May 8 2025 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. An isolated strong to severe thunderstorm is possible late this afternoon and early this evening. The main threat is strong to damaging wind gusts. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-WVZ042-091830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Mercer- 219 PM EDT Thu May 8 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening. The primary threat is damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area.
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Thu May 8 2025
NCZ019-082200-
Wilkes NC-
535 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 600 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moravian Falls, or 7 miles southeast of Wilkesboro, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of
southeastern Wilkes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.
&&
LAT...LON 3604 8119 3603 8123 3616 8109 3606 8098
3604 8105 3603 8106 3603 8110 3604 8111
3604 8114 3603 8117
TIME...MOT...LOC 2134Z 310DEG 15KT 3605 8110
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
537 PM EDT Thu May 8 2025
NCZ003-082200-
Surry NC-
537 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY COUNTY THROUGH 600 PM EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dobson, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkin...
Fairview...
Dobson...
Pilot Mountain...
Mountain Park...
Level Cross...
and White Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and southwestern
Virginia.
&&
LAT...LON 3626 8054 3629 8054 3627 8060 3629 8062
3629 8063 3628 8063 3626 8065 3627 8073
3628 8074 3627 8075 3627 8087 3633 8087
3646 8089 3646 8045 3626 8045
TIME...MOT...LOC 2137Z 278DEG 18KT 3637 8072
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
543 PM EDT Thu May 8 2025
VAZ017-032-082215-
Patrick VA-Floyd VA-
543 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTH CENTRAL FLOYD AND PATRICK COUNTIES THROUGH 615 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meadows Of Dan, or near Woolwine, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Woolwine...
Fairy Stone State Park...
Critz...
Meadows Of Dan...
Buffalo Ridge...
and Mabry Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3663 8051 3666 8050 3665 8049 3666 8049
3667 8047 3670 8045 3673 8048 3682 8045
3682 8007 3681 8005 3679 8005 3678 8010
3674 8009 3672 8009 3668 8008 3655 8010
TIME...MOT...LOC 2143Z 278DEG 18KT 3673 8038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WPPreliminary Local Storm Report
National Weather Service Blacksburg VA
549 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 3 ENE Elkville 36.09N 81.35W
05/08/2025 E0.75 Inch Wilkes NC Trained Spotter
time estimated from radar. Lasted a few
minutes.
&&
amsPreliminary Local Storm Report
National Weather Service Blacksburg VA
552 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 2 SE Mountain Park 36.36N 80.81W
05/08/2025 M0.50 Inch Surry NC Public
Report from mPING: Half-inch (0.50 in.).
&&
amsSpecial Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT Thu May 8 2025
NCZ019-082230-
Wilkes NC-
553 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or near Boomer, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.
&&
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8145 3620 8115
3610 8110 3603 8120 3603 8127 3600 8132
TIME...MOT...LOC 2153Z 237DEG 20KT 3604 8136
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WPThe Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail of 1.00 inch in diameter was observed for about 10 minutes.
Thunderstorm winds downed a large tree on Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258328, 1258309, 1258307, 1258330, 1258332, 1258312, 1258324, 1258314, 1258315.